Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Equivalence of Nyström’s method and Fourier methods for the numerical solution of Fredholm integral equations

Authors: Jean-Paul Berrut and Manfred R. Trummer
Journal: Math. Comp. 48 (1987), 617-623
MSC: Primary 45L10; Secondary 42A10, 65R20
MathSciNet review: 878694
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Nyström’s method with the trapezoidal rule, and the Fourier method, produce the same approximation to the solution of an integral equation at the collocation points for Nyström’s method. This equivalence allows the derivation of error estimates for Nyström’s method, and gives an intuitive explanation for its good performance in the periodic case. The equivalence holds for Fourier methods with arbitrary orthogonal basis functions. The quadrature rule for numerical integration must have the collocation points as abscissae, and must yield the exact entries of the Gramian matrix of the orthogonal basis.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 45L10, 42A10, 65R20

Retrieve articles in all journals with MSC: 45L10, 42A10, 65R20

Additional Information

Keywords: Integral equations, Nyström’s method, Fourier method, collocation, trigonometric approximation
Article copyright: © Copyright 1987 American Mathematical Society